Texas, 2013

Damaging Winds in Texas, September 27 to 28, 2013

September 27 to 28, 2013 · NWS AMA · 5 events in 4 counties and zones

An upper level disturbance and the associated surface cold front caused a series of thunderstorm lines to move across the Texas Panhandles during the evening and late night hours of the 27th. Thunderstorms developed across the central Texas Panhandle during the early evening hours of the 27th, they initiated as discrete thunderstorms that quickly formed into a broken line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance and the associated surface cold front caused a series of thunderstorm lines to move across the Texas Panhandles during the evening and late night hours of the 27th. Thunderstorms developed across the central Texas Panhandle during the early evening hours of the 27th, they initiated as discrete thunderstorms that quickly formed into a broken line. Elevated instability remained sufficient for another broken line of thunderstorms to develop west of the initial line. This line also moved across the Texas Panhandle producing isolated severe wind gusts. By 11:00 PM CST, the final line of thunderstorms formed along the surface cold front as it moved across the Panhandle. This line was not able to produce any further severe wind gusts due to the strengthening nocturnal inversion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 27, 2:55 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 27, 2:55 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT FRI SEP 27 2013

.SHORT TERM...
AN UPPER TROUGH OVER THE CENTRAL ROCKIES CONTINUES TO ADVANCE
EASTWARD TONIGHT. HEIGHT FALLS AHEAD OF THIS SYSTEM HAS RESULTED IN
THE DEEPENING OF A LEE SIDE SURFACE TROUGH...WITH MOISTURE SURGING
INTO THE AREA ON SOUTHERLY SFC WINDS. LIGHT SHOWERS ASSOCIATED WITH
MID LEVEL ASCENT CONTINUE TO MOVE THROUGH THE AREA. EAST OF THIS
BAND OF SHOWERS...SURFACE INSTABILITY HAS INCREASED TO AROUND
500-1200 J/KG OF CAPE. LATEST HIGH-RES MODELS INDICATE STORMS
DEVELOPING LATER THIS EVENING MAINLY ALONG AND EAST OF A BOISE CITY
TO HEREFORD LINE WHERE THEY WILL BECOME MORE WIDESPREAD AS UPPER
LEVEL DYNAMICS, DEEP BOUNDARY LAYER MOISTURE, AND A COLD FRONT
DROPPING SOUTH OUT OF COLORADO COMBINE.

STILL LOOKING LIKE SEVERE WEATHER IS POSSIBLE WITH THESE STORMS GIVEN
DEEP LAYER SHEAR VALUES UP TO 60 KTS. LARGE HAIL AND STRONG WINDS
WILL BE THE PRIMARY HAZARDS WITH THESE STORMS AS THEY WILL CONGEAL
INTO A LINEAR MODE LATE THIS EVENING. THE TORNADO THREAT IS MORE
UNCERTAIN GIVEN THE RATHER HIGH LCLS ALTHOUGH THE POSSIBILITY EXISTS
/ALBEIT SMALL/ FOR A BRIEF TORNADO EITHER FROM DISCRETE SUPERCELL
STORMS OR WITHIN THE LINE OF STORMS. THE THREAT FOR SEVERE WEATHER OVER
THE FAR WESTERN TEXAS AND OKLAHOMA PANHANDLES IS LOOKING LESS LIKELY
THIS DUE TO STABILIZATION OF THE BOUNDARY LAYER FROM THESE SHOWERS.
HOWEVER WILL KEEP MENTION OF SEVERE STORMS IN THE FORECAST WITH THE
UPPER TROUGH STILL WEST OF THE AREA AND THE PASSAGE OF THE COLD FRONT
NOT EXPECTED UNTIL LATE TONIGHT.

ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES ALSO RAISES CONCERN FOR
FLOODING AND FLASH FLOODING TONIGHT. ALTHOUGH THIS SYSTEM IS RATHER
PROGRESSIVE WHICH LOWERS THE POSSIBILITY FOR FLOODING ISSUES...THE
MEAN DEEP LAYER FLOW ORIENTED NEARLY PARALLEL TO THE APPROACHING COLD
FRONT AND BACKWARD PROPAGATING CORFIDI VECTORS LESS THAN 20 KTS
SUGGESTS THE POTENTIAL FOR STORMS TO BACKBUILD. WILL NOT BE OUT OF
THE QUESTION FOR SOME LOCATIONS TO SEE STORM TOTAL RAINFALL AMOUNTS
BETWEEN A HALF OF AN INCH TO AN INCH...ESPECIALLY OVER THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES.

AS THIS SYSTEM LIFTS NORTHEAST SATURDAY...SHOWERS WILL QUICKLY END BY
THE AFTERNOON. THIS FRONT WILL HAVE SURGED SOUTH OF THE AMA CWA BY
THE MORNING. MUCH COOLER AIR BEHIND THE FRONT WILL RESULT IN A
NOTICEABLY COOLER DAY WITH HIGHS IN THE UPPER 60S TO THE UPPER 70S.
WINDS MAY BE A BIT BREEZY EARLY IN THE DAY ALTHOUGH AS SURFACE HIGH
PRESSURE BUILDS IN...WINDS WILL DIMINISH BY THE EVENING. THIS WILL
LEAD TO A COOL NIGHT WITH LOWS GENERALLY FALLING INTO THE 40S.

.LONG TERM...
THE AREA WILL RESIDE UNDER SEMI-ZONAL FLOW SUNDAY THROUGH THE FIRST
PART OF NEXT WEEK RESULTING IN ANOTHER ROUND OF QUIET AND MILD EARLY
FALL WX. TEMPS WARMING BACK INTO THE 80S ARE EXPECTED WITH LITTLE TO
NO CLOUD COVER. AN UPPER TROUGH MOVES ACROSS THE PLAINS TOWARD THE
END OF THE WEEK ALTHOUGH WHETHER OR NOT THIS AFFECTS THE PANHANDLES
IS STILL UNCERTAIN AS THE 12Z GFS TRACKS THIS LOW MUCH FARTHER NORTH
THAN ITS 06Z RUN. THE 12Z ECMWF ALSO LENDS CREDENCE TO THE GFS AS IT
ALSO DISPLAYS THIS UPPER TROUGH MOVING WELL NORTH OF THE AREA.
NONETHELESS ITS MUCH TOO EARLY TO INSERT ANY POPS ASSOCIATED WITH
THIS SYSTEM AND WILL MAINTAIN A DRY FORECAST. THIS FRONT DOES LOOK
LIKE IT WILL PUSH A COLD FRONT THROUGH THE AREA SOMETIME FRIDAY.

CLK

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT AS AN UPPER LEVEL SYSTEM ADVANCES
TOWARD THE AREA. HEAVY RAINFALL CAN ACCOMPANY THESE STORMS WHICH
CAN PRODUCE BETWEEN A HALF TO AN INCH OF RAINFALL IN SOME LOCATIONS.
A COLD FRONT WILL PUSH THROUGH THE AREA MAINLY AFTER MIDNIGHT WITH
BREEZY NORTHWEST TO NORTH WINDS IN ITS WAKE. WINDS WILL DIMINISH
LATER IN THE DAY SATURDAY AS HIGH PRESSURE SETTLES OVER THE AREA.
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED
OVER THE AREA THIS WEEKEND THROUGH EARLY NEXT WEEK WITH 20 FOOT
WINDS GENERALLY STAYING UNDER 15 MPH.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  70  45  77  50 /  80   0   0   5   5
BEAVER OK                  58  74  44  81  50 /  90   0   0   5   5
BOISE CITY OK              49  70  42  78  44 /  20   0   0   5   5
BORGER TX                  55  74  50  81  54 /  80   0   0   5   5
BOYS RANCH TX              53  73  40  81  49 /  30   0   0   5   5
CANYON TX                  53  71  43  78  49 /  80   5   5   5   5
CLARENDON TX               54  75  50  78  51 /  90  20   5   5   5
DALHART TX                 50  71  41  78  43 /  20   0   0   5   5
GUYMON OK                  53  74  44  80  46 /  70   0   0   5   5
HEREFORD TX                51  72  41  80  49 /  50   0   0   5   5
LIPSCOMB TX                59  76  43  78  48 /  90  10   5   5   5
PAMPA TX                   54  73  48  77  51 /  90  10   5   5   5
SHAMROCK TX                59  79  49  80  51 /  90  30   5   5   5
WELLINGTON TX              60  79  50  82  52 /  90  40   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Sep 27, 1:50 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT FRI SEP 27 2013

OKZ001>003-TXZ001>020-281100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
250 PM CDT FRI SEP 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME OF THESE STORMS COULD BE SEVERE
ALONG AND EAST OF A BOISE CITY TO HEREFORD LINE WITH STRONG WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL UP TO THE SIZE OF PING PONG BALLS AS
THE PRIMARY HAZARDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE COMPLETELY
RULED OUT. ADDITIONALLY...HEAVY RAIN COULD LEAD TO ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING ACROSS THE
SOUTHEAST TEXAS PANHANDLE. HOWEVER THESE STORMS ARE EXPECTED TO BE
BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE FORECAST AND BE READY FOR ACTIVATION THROUGH TONIGHT.

CLK

In the hours before

Special weather statement, Sep 27, 3:45 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT FRI SEP 27 2013

TXZ012-017-272215-
POTTER TX-RANDALL TX-
445 PM CDT FRI SEP 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL AND SOUTHERN
POTTER COUNTIES UNTIL 515 PM CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BUSHLAND...OR 11 MILES NORTHWEST
OF CANYON...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...           BUSHLAND...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 114 AND 123.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 56 AND 72.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3546 10192 3534 10169 3500 10198 3510 10216
TIME...MOT...LOC 2145Z 214DEG 35KT 3513 10201

14
Special weather statement, Sep 27, 4:10 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT FRI SEP 27 2013

TXZ012-013-272245-
CARSON TX-POTTER TX-
510 PM CDT FRI SEP 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARSON AND EASTERN POTTER
COUNTIES UNTIL 545 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF AMARILLO...MOVING NORTHEAST AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN POTTER COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3561 10175 3549 10149 3521 10183 3529 10198
TIME...MOT...LOC 2210Z 216DEG 35KT 3532 10182

14

The radar

The Amarillo radar (KAMA), 48 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
September 27, 4:41 PM CST to 4:42 PM CST
Where
Armstrong County, 3.85 mi NNE of Wayside
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.830, -101.520

Scattered discrete thunderstorms began to form into a broken line of thunderstorms during the early evening hours of the 27th. As one discrete thunderstorm neared the town of Wayside (Armstrong County), it produced a downburst which was measured to be 65 mph by the KVII Schoolnet site at Hidden Falls Ranch (Armstrong County). After producing this downburst the discrete thunderstorm merged into a broken line which moved eastward across the southern Texas Panhandle.

Thunderstorm Wind, Donley

When
September 27, 6:50 PM CST to 6:52 PM CST
Where
Donley County, 1.83 mi WSW of Clarendon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -100.930

A broken line of thunderstorms moved across the southern Texas Panhandle during the evening hours of the 27th. As this line approached the city of Clarendon (Donley County), the West Texas Mesonet site 2 miles west-southwest of Clarendon reported a 58 mph wind gust. This line continued to move eastward across the southern Texas Panhandle after producing this gust.

Thunderstorm Wind, Donley

When
September 27, 6:50 PM CST to 6:51 PM CST
Where
Donley County, 2 mi N of Clarendon
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
34.959, -100.900

A broken line of thunderstorms moved across the southern Texas Panhandle during the evening hours of the 27th. As this line moved over the city of Clarendon (Donley County), a member of the public reported that 3 power poles had been blown down along State Highway 70 by a downburst. There was also heavy damage to two large storage units, and two center pivot irrigation systems were turned. This line continued to move eastward across the southern Texas Panhandle after producing this damage.

Thunderstorm Wind, Gray

When
September 27, 6:59 PM CST to 7:00 PM CST
Where
Gray County, 0.69 mi S of Alanreed
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.210, -100.730

A broken line of thunderstorms moved across the southern Texas Panhandle during the evening hours of the 27th. As this line approached the city of Alanreed (Gray County), a member of the public reported that a thunderstorm wind gust blew a tree down onto the Interstate 40 on ramp. This tree blocked the one ramp for several hours before it could be removed. This line continued to move eastward across the southern Texas Panhandle after producing this damage.

Thunderstorm Wind, Wheeler

When
September 27, 9:11 PM CST to September 28, 9:12 PM CST
Where
Wheeler County, 1.49 mi NNW of Twitty
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.340, -100.240

A second broken line of thunderstorms moved across the southern Texas Panhandle during the late night hours of the 27th. This line of storms produced a downburst which blew a tree down onto U.S. Highway 83 two miles north of the town of Twitty (Wheeler County). This tree blocked traffic before it could be removed several hours later. The line which produced this gust continued to move eastward across the southern Texas Panhandle before entering western Oklahoma by 11:30 PM CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477081, 477082, 477085, 477083, 477084.